Hypo to hyper

Hi everyone has anyone gone from hypo to hyper? I have been on levothyroxine for 24 yrs ranging from 250mg per day down to 50 mg.per day. Had routine bloods last week to be told to stop Levo had thyroid as gone hyper . ☹️ I have had no symptoms just wondering if anyone else has had this happen If so any tips how to manage this

Many Thanks 👍

1 Reply

oldestnewest
  • HypOthyroidism is when the thyroid gland is failing, for some reason, and can no-longer make enough hormone for you to live well.

    HypERthyroidism is when the gland is over-stimulated and is making too much thyroid hormone, which over-stimulates your body.

    It is physically impossible for a failing gland to suddenly become over-stimulated and start over-producing thyroid hormone.

    However, when you are hypo, and taking thyroid hormone replacement, it is possible to take too much. Taking too much will suppress your TSH, and cause your FT4/FT3 to be over-range, and possibly cause hyper-like symptoms - but not always.

    However, when doctors talk about 'going hyper', what they usually mean is that your TSH is low/suppressed, and they take this to mean that you are over-medicated (I suppose that even they know that it isn't actually possibly for a hypo patient to truly 'go hyper' in the strict sense of the term).

    The problem is that doctors - even endos - know very little about thyroid, and they don't know that a low/suppressed TSH doesn't automatically mean that the patient is over-medicated. They need to test the FT4 and FT3. So, it's best to ask for the actual numbers before agreeing to lower your dose - and certainly don't agree to stop it altogether! That would be a big mistake. Ask for a print-out of your results. It's your legal right to have one, and you need to know exactly what was tested, and exactly what the results were. And, if they haven't done either the FT4 or the FT3, refuse, point blank, to change anything.

    So, the short answer to your question is : no, you have not gone from hypo to hyper, but you may possibly be over-medicated. :)

You may also like...